question for nurses or doctors

“Fatalities have been reported; however, patients have recovered from valproate levels as high as 2120 mcg/ml.”

can anyone tell me what this means? Is the mcg/ml similar to mg taken, or is it completely different? (it is talking about depakote, btw)

thanks =)

  • from yep

2120 mcg/ml is the concentration of valproate (an anti-seizure med) in the bloodstream. The blood concentration is proportional to the dose taken, but is also affected by the size of the person, & the rapidity with which the valproate was taken, and how fast that person metabolizes valproate.

For an analogy, consider how many drinks a person can take before they are legally under the influence, or intoxicated.


Sue from El Paso
members.aol.com/majormd/index.html

thanks Majormd =)

ok, here’s another question for anyone who’d like to take a shot at it…

If a 5’4" 140 lb female were to take 500 mg a day of depakote, what would that translate into as far as blood concentration?
My sister is taking this med for migraines and I am looking up info on it. I have tried to search the web for the answer to the above question, but have not been able to find anything.

I’m actually sorry that UBB quote code exists.

Majormd, could you please read the thread in this forum “Queen for a day?” Thanks. Sheesh, I hate to be a brat.

Nickrz
GQ Mod

No quote to spoil the fun, see above.

You’re worrying unnecessarily.
The fatalities are associated with people who have liver or kidney problems, not normally healthy adults, and the fatal level described is likely a result of overdose.

Your sister is taking about one third of the dosage that would be normal for her body weight. Aparently the doctor has chosen to give the smallest dosage that will be effective, and will of course verify this with a blood test.

Reading medical test info may make the confusion worse, since if you don’t know how to interpret the results, or only see the parts about deaths and other possible bad side effects, you miss the actual amount of risk, which may be very low.
Anyway, here ya’ go, have fun.

ps. I’m not a doctor, but did take this for six months, at three times her doseage, and the same body weight, and suffered no side effects whatever. Your mileage may vary, of course.

Bugzap - I’m not really worried. I trust the doctor to do what he sees best. I’m more curious than anything else.

Thanks for the link. That is where I got the info I quoted in the OP, but it didn’t really explain the information (at least not in a way that I could understand). Thank you anyway though =)

Sorry, oh great moderator, I’m not as familiar with this board as with others in which there is only one response/screen, and quoting is more necessary. I will try to limit quotes to situations such as this, in which I am responding to one item several replies up…


Sue from El Paso
members.aol.com/majormd/index.html